Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 95, NWS Mobile, AL

April 8, 1998Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 8, 1998, 10:59 AM CDT for Conecuh County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 10:59 AM CDT (15:59 UTC)
Expired
Apr 8, 1998, 11:30 AM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Conecuh County, AL

What was reported inside it

TimeReportWhereRemark
Apr 8, 11:12 AM CDTHail 1.75Castleberry, ALGolfball size hail was reported just east of Castleberry.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 10:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 4.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
2.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS1 KMOB 081556 RRA
SVRMOB
ALC035-081630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1059 AM CDT WED APR 8 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...CONECUH COUNTY


AT 1057 AM CDT... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 17 MILES SOUTHWEST OF SHREVE MOVING NORTHEAST AT 35 MPH.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM...
  SHREVE AT 1125 AM CDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:56 AM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Apr 8, 2:56 AM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
256 AM CDT WED APR 8 1998

UPPER LOW OVER IA WILL MOVE E AS S/WAVE FIRING UP CONVECTION OVER S
CENTRAL TX MOVES NE. THIS S/WAVE SHUD DEVELOP WAVE ON STNRY FRONT
ACRS E TX WITH SFC LOW NEAR JAN BY 09/00Z. AS THIS SYSTEM MOVES EAST
SOUTHERLY SFC WINDS ACRS FA WILL INCREASE WITH AN ASSOCIATED INCREASE
IN MRH VALUES. HIGHEST THREAT OF SEVERE WEATHER WILL BE N OF FA WHERE
MORE FAVORABLE JET POSITION WILL BE AND VERTICAL WIND PROFILE
BETTER...CLOSER TO SFC/H8 LOW. FA AREA WINDS SHOULD BE MORE S TO SW
AND UNIDIRECTIONAL BUT WITH SUFFICIENT SPEED SHEAR TO GENERATE
ISOLATED/SCATTERED TSTMS GIVEN MOIST AND MODERATELY UNSTABLE AIR
MASS...FCST LI -3 TO -4...BUT WITHOUT A SFC FOCUS STORMS SHUD BE
SCATTERED AND UNORGANIZED.  MDLS WRING OUT THE MOST PCPN N OF FA
EXCEPT FOR THE AVN AND IT APPEARS TO BE TOO FAR S WITH SFC LOW GIVEN
CURRENT H5 LOW POSITION. MIGHT BE PRUDENT TO MENTION SEVERE IN NRN
COUNTIES FOR THIS AFTERNOON AS THEY ARE CLOSE TO THE HIGH RISK AREA.
FRONT SHUD BE NEAR MOB AT SUNRISE THURSDAY WITH MOST PCPN E OF FA.
PRETTY MUCH AGREED WITH TEMP GUIDANCE.

OVER THE COASTAL WATERS...WINDS SHUD PICK UP TO SCA LEVELS BY THIS
AFTERNOON AS SFC LOW MOVES EAST AND GRADIENT TIGHTENS...BECMG SW THEN
W DURING DAY THU AFTER FROPA. SCT RW/TSTMS ENDING WITH WIND SHIFT.

MOB 78/63/76/50 7410  PNS 77/66/77/52 6420
DTS 76/66/76/54 6420  EVR 79/62/73/46 7630 11

In the hours before

Special weather statement, Apr 8, 6:03 AM CDT, 4 hours 56 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST WED APR 8 1998

A STATIONARY FRONT OVER TEXAS WILL BEGIN TO MOVE EAST TODAY AS A LOW
PRESSURE CENTER DEVELOPS ON THE FRONT. THE SURFACE LOW WILL MOVE INTO
NORTH CENTRAL MISSISSIPPI LATER TODAY. SOUTHERLY WINDS INCREASING IN
SPEED IN ADVANCE OF THE LOW WILL BRING A MOIST AND UNSTABLE AIR MASS
INTO THE REGION BY THIS AFTERNOON.

WITHIN THIS MOIST AND UNSTABLE AIR SCATTERED THUNDERSTORMS...SOME
SEVERE ARE POSSIBLE FROM LATER THIS MORNING INTO THE EVENING AS
STRONGER WINDS IN THE UPPER ATMOSPHERE MOVE OVER THE MOIST AND
MODERATELY UNSTABLE AIR MASS ACROSS THE REGION.

THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER THE MORE INTERIOR
SECTIONS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI THIS
AFTERNOON AND EARLY EVENING...GENERALLY NORTH OF A WAYNESBORO TO
GREENVILLE LINE.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MIGHT BE REQUIRED FOR
WEATHER TODAY OR TONIGHT.

THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA CAN BE
FOUND IN PRODUCT BHMSPSBHM...FOR NORTH AND CENTRAL MISSISSIPPI LOOK
FOnR JANSPSJAN.
Special weather statement, Apr 8, 7:00 AM CDT, 3 hours 59 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST WED APR 8 1998

A STATIONARY FRONT OVER TEXAS WILL BEGIN TO MOVE EAST TODAY AS A LOW
PRESSURE CENTER DEVELOPS ON THE FRONT. THE SURFACE LOW WILL MOVE INTO
NORTH CENTRAL MISSISSIPPI LATER TODAY. SOUTHERLY WINDS INCREASING IN
SPEED IN ADVANCE OF THE LOW WILL BRING A MOIST AND UNSTABLE AIR MASS
INTO THE REGION BY THIS AFTERNOON.

WITHIN THIS MOIST AND UNSTABLE AIR SCATTERED THUNDERSTORMS...SOME
SEVERE ARE POSSIBLE FROM LATER THIS MORNING INTO THE EVENING AS
STRONGER WINDS IN THE UPPER ATMOSPHERE MOVE OVER THE MOIST AND
MODERATELY UNSTABLE AIR MASS ACROSS THE REGION.

THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER THE MORE INTERIOR
SECTIONS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI THIS
AFTERNOON AND EARLY EVENING...GENERALLY NORTH OF A WAYNESBORO TO
GREENVILLE LINE.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MIGHT BE REQUIRED FOR
WEATHER TODAY OR TONIGHT.

THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA CAN BE
FOUND IN PRODUCT BHMSPSBHM...FOR NORTH AND CENTRAL MISSISSIPPI LOOK
FOR JANSPSJAN.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:07 AM CDTSevere Thunderstorm WarningMOBMobile63 min
Apr 8, 9:20 AM CDTSevere Thunderstorm WarningMOBBaldwin35 min
Apr 8, 9:56 AM CDTSevere Thunderstorm WarningMOBBaldwin34 min
Apr 8, 10:05 AM CDTSevere Thunderstorm WarningMOBCovington35 min
Apr 8, 10:19 AM CDTTornado WarningMOBCovington36 min
Apr 8, 11:10 AM CDTSevere Thunderstorm WarningMOBCovington30 min
Apr 8, 11:38 AM CDTTornado WarningMOBCovington32 min
Apr 8, 12:42 PM CDTSevere Thunderstorm WarningMOBWashington33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.